Skip to Main content Skip to Navigation
Journal articles

The Cycles of the Multiway Perfect Shuffle Permutation

Abstract : The (k,n)-perfect shuffle, a generalisation of the 2-way perfect shuffle, cuts a deck of kn cards into k equal size decks and interleaves them perfectly with the first card of the last deck at the top, the first card of the second-to-last deck as the second card, and so on. It is formally defined to be the permutation ρ _k,n: i → ki \bmod (kn+1), for 1 ≤ i ≤ kn. We uncover the cycle structure of the (k,n)-perfect shuffle permutation by a group-theoretic analysis and show how to compute representative elements from its cycles by an algorithm using O(kn) time and O((\log kn)^2) space. Consequently it is possible to realise the (k,n)-perfect shuffle via an in-place, linear-time algorithm. Algorithms that accomplish this for the 2-way shuffle have already been demonstrated.
Document type :
Journal articles
Complete list of metadata

Cited literature [15 references]  Display  Hide  Download
Contributor : Service Ist Inria Sophia Antipolis-Méditerranée / I3s Connect in order to contact the contributor
Submitted on : Thursday, March 13, 2014 - 4:55:57 PM
Last modification on : Friday, June 1, 2018 - 3:24:01 PM
Long-term archiving on: : Friday, June 13, 2014 - 12:07:47 PM


Files produced by the author(s)




John Ellis, Hongbing Fan, Jeffrey Shallit. The Cycles of the Multiway Perfect Shuffle Permutation. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2002, Vol. 5, pp.169-180. ⟨10.46298/dmtcs.308⟩. ⟨hal-00958980⟩



Record views


Files downloads